How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Cat Veterinarian
Category: Cat Veterinary
Satisfied Customers: 21201
Experience:  Small animal veterinarian with a special interest in cats, happy to discuss any questions you have.
60269376
Type Your Cat Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My cat at prt of a vitamin supplement this morning and now

Customer Question

My cat at prt of a b vitamin supplement this morning and now her eyes are super dialted
Submitted: 2 years ago.
Category: Cat Veterinary
Expert:  Dr. B. replied 2 years ago.

Hello and welcome,

Was it a multi vitamin with anything else?

It just B vitamins? What milligrams?

Any other signs?

Customer: replied 2 years ago.
b vitamin only . she had one but not the whole thing. but quite a bit maybe half of the powder
Expert:  Dr. B. replied 2 years ago.

Thank you,

Do you think she can see normally?

Customer: replied 2 years ago.
im not sure if she can.. she is in a dark room and her eyes are insanely dialeted
Expert:  Dr. B. replied 2 years ago.

Hi again,

Now the reason I asked about ingestion of other elements here is because there is nothing toxic in B vitamins for cats. As these are water soluble vitamins, cats will jut pass excess in their urine without harm. The only issues we'd expect to see is short term darker yellow urine +/- GI upset. Therefore, pupil dilation would not be expected with this.

Instead, suddenly dilated eyes raise more worries of other issues. We can see this in cats with vision when the are scared/anxious. but if there is any chance she cannot see, then we'd be worried about blindness related to high blood pressure or issues in her brain.

Expert:  Dr. B. replied 2 years ago.

If you cannot tell for sure, try turning on the lights to see if they constrict. Or you can try shining a very bright light to see if they react and shrink as they should.

Customer: replied 2 years ago.
did you see the pictures i sent you of the ingrediants in the b vitamin and her eyes?
Customer: replied 2 years ago.
her eyes are undialted no matter what the light condition is.. not dialated
Expert:  Dr. B. replied 2 years ago.

The photos were just 2 of the vitamins. let me check that.

Customer: replied 2 years ago.
ok sent you a photo in the next message with her eyes
Expert:  Dr. B. replied 2 years ago.

Ok, I see the photo now, and the pupils are pinpoint and constricted.

In the dark, do they appear to dilate at all?

Customer: replied 2 years ago.
no they do not dialate at all
Expert:  Dr. B. replied 2 years ago.

Again this doesn't fit with the vitamin at all, but if she has pinpoint pupils that won't respond to light then we'd be worried about possible exposure to neurotoxins (which can be via plants, drugs, medications, etc), head trauma or inflammation within the brain.

Expert:  Dr. B. replied 2 years ago.

So, while the Vitamin B and its ingredients are a red herring here, we do need to be concerned. And in this case, I would advise that we'd be best to have her checked by your local vet at this stage. If she has brain inflammation, they can treat this, and if neurotoxins are suspect then IV fluids ans symptomatic care would be indicated to counteract this for her.

Customer: replied 2 years ago.
did you see anything on the supplement that would cause this?
Expert:  Dr. B. replied 2 years ago.

No, I checked all the ingredients listed in the photo but there is nothing in this that would explain what we are seeing. Instead, we'd be worried she has gotten into something else she has not told you about or a possible non-related inflammation within the brain.

Dr. B.

Customer: replied 2 years ago.
she didnt get into anything else and has no head trauma
Expert:  Dr. B. replied 2 years ago.

If we can rule those out, then we'd have to assume we have an infectious or inflammatory process present here. And we can see this with protozoal, bacterial, viral, and immune mediated conditions. So, I am glad that we can rule out those external factors, but we do have some serious concerns despite that.

Dr. B.

Customer: replied 2 years ago.
do you think it is because of the dosage on the vitamin?
Expert:  Dr. B. replied 2 years ago.

No, as this was one of the safest vitamins she could have had and it is not even a fat soluble one (like vitamins A,D,K), I think the Vitamin B could not physically caused this. In fact, in toxicity studies with Vitamin B in animals, the researchers could not even achieve a toxicity dose since again the body just passes it in urine if overdosed.

Customer: replied 2 years ago.
ok we are going to look around the house to see if there is anything else she got into
Expert:  Dr. B. replied 2 years ago.

Ok, do let me know if you do find anything suspicious.

-Dr. B.

Customer: replied 2 years ago.
could it be that the b vitamin just made her feel a little anxious and thats why her eyes are undialated
Customer: replied 2 years ago.
we looked around the house and there is nothing else she could have gotten into
Customer: replied 2 years ago.
her feet are also quite a shade redder than normal.. could this be a niacin flush reaction
Expert:  Dr. B. replied 2 years ago.

It is not likely related to what we are seeing at all and we do not see niacin flushes in this species.

Dr.B.

Customer: replied 2 years ago.
ok thank you
Expert:  Dr. B. replied 2 years ago.

You are welcome,

All the best to you both,

Dr. B.